By Steven Reinberg
THURSDAY, April 9 (HealthDay News) -- Women taking birth control pills, especially those who have just started taking them, may face an increased risk of developing the autoimmune disease lupus, a new study suggests.
Although the link between lupus and oral contraceptives has been debated for some time, this new study adds weight to earlier studies -- including the Nurses' Health Study -- that have shown a link between oral contraceptives and lupus, the study authors said.
The findings were published in the April issue of Arthritis Care & Research.
Lupus is characterized by acute and chronic inflammation of various tissues of the body. The immune system mistakenly attacks healthy cells and tissues, potentially damaging joints, skin, blood vessels and organs, according to the U.S. National Library of Medicine.
For the new study, a team led by Dr. Samy Suissa of the Centre for Clinical Epidemiology at Jewish General Hospital of McGill University in Montreal collected data on more than 1.7 million women whose medical records were in the U.K. General Practice Research Database. The women all had prescriptions for oral contraceptives.
During eight years of follow-up, 786 women developed lupus. The researchers matched each of these women with 10 women who did not have the disease.
Suissa's team found that oral contraceptives were associated with a 1.5-fold increased risk of developing lupus. The risk was greatest during the first three months after starting "the Pill" -- when there was a 2.5-fold increased risk.
The researchers speculated that increased estrogen from oral contraceptives could be responsible for the increased risk. Estrogen can affect the body's immune response, which could trigger a genetic predisposition to the disease, the scientists said.
Suissa's team also noted that newer oral contraceptives, which contain lower doses of estrogen, are substantially less likely to heighten the risk of lupus, compared to the second-generation contraceptives used in the study.
For most women, the increased risk of lupus is quite small, said Dr. Noel Rose, director of the Autoimmune Disease Research Center at Johns Hopkins University, who was not involved in the study. "One shouldn't oversell this. Women taking oral contraceptives need to weigh the risk/benefit of unexpected pregnancy versus a very small increase in lupus."
The increased risk isn't the same for all women taking oral contraceptives, Rose said. "This is probably a risk that only people who are genetically predisposed are likely to ever encounter," he said.
Dr. Bevra Hahn, chief of rheumatology and arthritis at the David Geffen School of Medicine at the University of California, Los Angeles, thinks the new study can be helpful in prescribing oral contraceptives.
"The higher the dose of estradiol in women who have been started on oral contraceptives in the past three months, the higher the risk for developing" lupus, Hahn said. "That's the highest risk I've ever seen --meaning women have a little over three times the chance of developing lupus in the first three months of taking an oral contraceptive."
"That is very useful information in terms of what oral contraceptive one prescribes," she said.
Hahn agreed that women need to weigh the risk of developing lupus to the risk of getting pregnant. "There isn't any effective treatment I know of that isn't accompanied by some risk. So she just has to decide which risk she thinks is greater."
For more on lupus, visit the U.S. National Library of Medicine.
Copyright © 2011 HealthDay. All rights reserved.